They are both interferons, and both claim to do the same thing -- slow (but not stop) the progression of the disease, reduce the number and intensity of exacerbations.
There have been some studies that suggest that Avonex is the weaker..less effective..of the interferons, primarily because it is injected only weekly. (Betaseron is of course injected every other day; Rebif is daily). Some studies suggest that keeping the levels of interferon more steady is what is making the difference.
I've been on Betaseron for 12+ years. I've not seen anything to suggest that I should switch.
Your mom should talk this over with her doctor, and see what his opinion is.
Thre is a specific blood test that is run to determine whether she has developed antibodies. But generally the development of antibodies happens in the first year or so...and you say she's been on Betaseron for 6 years, now...so if this was to happen, it would have happened in the first year or so. Also, there is some evidence to suggest that even if the antibodies do develop in that first year or so, they may not actually affect the efficacy of the drug. That is, it may not matter, and the drug may still be effective.
If she had a base-line MRI done when she started taking the Betaseron, a new MRI now might show if new lesions have developed. But of course, NONE of the drugs has promised to stop ALL exacerbations. She may simply be experiencing an exacerbation, which would have happened with or without taking the drug.
You say your mother has had MS for 25 years. It may simply be that she is declining. I've had MS for 23 years now, myself. At age 59, it's hard to say if the decline I'm seeing is because I'm simply getting older, and/or if my body is just wearing out becuase of having to deal with a chronic illness for that long, and the disability it brings, and/or if the MS is worsening (I'm secondary-progressive; your mother apparently is still labeled relapsing-remitting, a GOOD thing after all those years!)
What are you wanting your mother's doctor to do? If she is experiencing a relapse, a possible treatment is steroids, but there has been increasing evidence to suggest that they often do more harm than good. Many doctors choose not to prescribe them unless the patient becomes unable to "perform Activities of Daily Living" -- ADL's -- like, she is no longer able to walk, or her legs won't support her, or she loses bladder or bowel control, or suffers severe vision loss, or is unable to feed herself, or dress herself, or bathe herself, etc.
Presumably you're in contact with your mother, and with the doctor, and if things worsen to the point that she isn't able to care for herself sufficiently, then more drastic measures might be necessary.
It's good that she has such a caring daughter as you to help her monitor the situation. I'm sorry about the anorexia; that can only complicate matters.
I think doctors often recommend drugs that they are most familiar with. If they've had lots of patients on one drug that they think are "doing well", then they're more likely to prescribe that drug than some other one. Is your uncle seeing the same doctor as your mother? It may just be a difference of opinion. I've not heard anyting particularly negative about any of the drugs, other than the few studies that suggest that Avonex *may* be less effective.
Certainly your mother should talk with her doctor, but generally they don't like to have patients switch unless there is clear and convincing evidence that one is not effective, or if the patient is having difficulty managing the side effects.
As for the heat .. as you well know by now, the heat and humidity is hard on many of us with MS. If I'm out in it at all, even as little as 20 minutes or so, I'm wiped out for awhile until I cool back down again. I'm planning to stay inside under air conditioning for the next 4 days or so, or until this ugly heat spell breaks.
I am surprised he would say bad things about a drug that was the very first to come out, and has the best "rate" (30%) in reducing relapses. None of the other drugs can claim to do better. It's not like it has deadly or even serious side-effects, so I don't get it.
With that and that he does not sound to be very concerned, I would most certainly look for a new neuro. Best of luck to you and your mom :)